Archive for Rational Mechanics and Analysis

, Volume 199, Issue 2, pp 527–561 | Cite as

Homogenization and Enhancement for the G—Equation



We consider the so-called G-equation, a level set Hamilton–Jacobi equation used as a sharp interface model for flame propagation, perturbed by an oscillatory advection in a spatio-temporal periodic environment. Assuming that the advection has suitably small spatial divergence, we prove that, as the size of the oscillations diminishes, the solutions homogenize (average out) and converge to the solution of an effective anisotropic first-order (spatio-temporal homogeneous) level set equation. Moreover, we obtain a rate of convergence and show that, under certain conditions, the averaging enhances the velocity of the underlying front. We also prove that, at scale one, the level sets of the solutions of the oscillatory problem converge, at long times, to the Wulff shape associated with the effective Hamiltonian. Finally, we also consider advection depending on position at the integral scale.


Viscosity Solution Comparison Principle Front Propagation Sharp Interface Model Periodic Homogenization 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alvarez O., Ishii H.: Hamilton-Jacobi equations with partial gradient and application to homogenization. Comm. Partial Differential Equations 26(5–6), 983–1002 (2001)MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Alvarez O., Cardaliaguet P., Monneau R.: Existence and uniqueness for dislocation dynamics with nonnegative velocity. Interfaces Free Bound. 7(4), 415–434 (2005)MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Alvarez O., Bardi M.: Ergodicity, stabilization, and singular perturbations for Bellman-Isaacs equations, to appear in Memoirs of the Amer. Math. SocGoogle Scholar
  4. 4.
    Arisawa M., Lions P.-L.: On ergodic stochastic control. Comm. Partial Differential Equations 23(11–12), 2187–2217 (1998)MATHMathSciNetGoogle Scholar
  5. 5.
    Barles G.: Solutions de viscosité des équations de Hamilton-Jacobi. Mathématiques & Applications (Berlin), 17, Springer-Verlag, Paris, 1994Google Scholar
  6. 6.
    Barles G., Soner H.M., Souganidis, P.E.: Front propagation and phase field theory. SIAM J. Control Optim. 31(2), 439–469 (1993)MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Barles G.: Some homogenization results for non-coercive Hamilton-Jacobi equations. Calculus of Variations and Partial Differential Equations 30(4), 449–466 (2007)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Barron E.N., Jensen R.: Semicontinuous viscosity solutions for Hamilton-Jacobi equations with convex Hamiltonians. Comm. Partial Differential Equations 15(12), 1713–1742 (1990)MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Cannarsa P., Frankowska H.: Interior sphere property of attainable sets and time optimal control problems. ESAIM Control Optim. Calc. Var. 12(2), 350–370 (2006) (electronic)MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Capuzzo-Dolcetta I., Ishii H.: On the rate of convergence in homogenization of Hamilton-Jacobi equations. Indiana Univ. Math. J. 50(3), 1113–1129 (2001)MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Cardaliaguet P.: Ergodicity of Hamilton-Jacobi equations with a non-coercive non-convex Hamiltonian in \({\mathbb R^2/\mathbb Z^2}\) . To appear in Ann. Inst. H. Poincaré, Anal. Non LinéaireGoogle Scholar
  12. 12.
    Cencini M., Torcini A., Vergni D., Vulpiani A.: Thin front propagation in steady and unsteady cellular flows. Phys. Fluids 15(3), 679–688 (2003)CrossRefMathSciNetADSGoogle Scholar
  13. 13.
    Embid P., Majda A., Souganidis P.E.: Comparison of turbulent flame speeds from complete averaging and the G-equation. Phys. Fluids 7(8), 2052–2060 (1995)MATHCrossRefMathSciNetADSGoogle Scholar
  14. 14.
    Evans L.C.: The perturbed test function method for viscosity solutions of nonlinear PDE. Proc. Roy. Soc. Edinburgh Sect. A 111(3–4), 359–375 (1989)MATHMathSciNetCrossRefGoogle Scholar
  15. 15.
    Evans L.C., Gariepy R.F.: Measure theory and fine properties of functions, Studies in Advanced Mathematics. CRC Press, Boca Raton, FL, 1992Google Scholar
  16. 16.
    Frankowska H.: Hamilton-Jacobi equations: viscosity solutions and generalized gradients. J. Math. Anal. Appl. 141(1), 21–26 (1989)MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Imbert C., Monneau R.: Homogenization of first-order equations with u/ϵ−periodic Hamiltonians. Part I: local equations. Archive for Rational Mechanics and Analysis 187(1), 49–89 (2008)MATHMathSciNetADSGoogle Scholar
  18. 18.
    Ishii H., Pires G., Souganidis P.E.: Threshold dynamics type approximation schemes for propagating fronts. J. Math. Soc. Jpn. 51(2), 267–308 (1999)MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Lions P.-L., Papanicolaou G., Varadhan S.R.S.: Homogenization of Hamilton- Jacovi Equations, unpublished manuscript, c. 1986Google Scholar
  20. 20.
    Majda A., Souganidis P.E.: Large-scale front dynamics for turbulent reaction- diffusion equations with separated velocity scales. Nonlinearity 7(1), 1–30 (1994)MATHCrossRefMathSciNetADSGoogle Scholar
  21. 21.
    Nolen J., Xin J.: Bounds on front speeds for inviscid and viscous G-equations, preprint, 2009Google Scholar
  22. 22.
    Oberman A.: Ph.D Thesis, University of Chicago, 2001Google Scholar
  23. 23.
    Peters N.: Turbulent Combustion. Cambridge University Press, Cambridge (2000)MATHCrossRefGoogle Scholar
  24. 24.
    Williams F.A.: Turbulent Combustion, in The Mathematics of Combustion, Buckmaster, J.D. Ed. Society for Industrial and Applied Mathematics, 1985, pp. 97–131Google Scholar
  25. 25.
    Xin J., Yu Y.: Periodic Homogenization of Inviscid G-Equation for Incompressible Flows, preprintGoogle Scholar

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  1. 1.Département de MathématiquesUniversité de BrestBrest CedexFrance
  2. 2.Department of MathematicsDuke UniversityDurhamUSA
  3. 3.Department of MathematicsUniversity of ChicagoChicagoUSA

Personalised recommendations